Not long ago, a Multiple Myeloma patient asked the following question on the Multiple Myeloma Support Group Facebook page: "
The patient's body is often racked with pain, but once the journey is over - the pain is transferred to the caregiver and the family. The pain isn't the same - it's the pain of grief, lonliness, frustration, anger, despair, decisions, and again financial responsibilities.
I'm so thankful I have not yet had to travel the final leg of this journey. We've been fortunate. My honey was diagnosed in October, 2010 and after six cycles of Velcade/Dex, he achieved a short response/remission the following May. He relapsed after only three months and Revlimid/Dex was introduced. This time, after only two cycles he was, once again, in CR and has been so (without a SCT) since November, 2011.
He is bothered by almost continuous pain, in his back, if he stands too long - even with pain medications. And PN is a constant companion even though he has had no Velcade (believed to be one of the culprits) since May, 2011.
As his wife and caregiver, I've been completely "wrapped up" with him and his cancer since he was first diagnosed. He had enough going on, so I took it upon myself to take care of his medications and his appointments. I began to research every bit of information I could find on the subject as well as any supplement that might help with whatever his current issue was. I became the record keeper and started a journal with minute details of changes taking place within his body - on a daily basis. I created a medication list with the name of the drug, the dosage, the date started and the instructions. His system was, and still is, very sensitive to any change, so that list became extremely important. Whenever he began to have issues, I checked the medication list to determine if there was a new drug or a change to a drug. More than once, that list helped to resolve an issue.
I had always "bragged" about my own good health. I was in my early 70s, and I had never had to take any meds with the exception of a weekly bone strengthener. My honey was in remission and all would be right with the world. It was not to be.
Just about three months ago, early one morning I was awakened with pains in my chest, arms and jaws. I got out of bed, took a baby aspirin, went back to bed and the pain subsided. The next morning, about the same time, the same thing happened. I allowed myself to lie in bed, for awhile, and try to reason that it was the bone strengthener - perhaps it was causing ONJ. Of course, I couldn't wrap my mind around why my chest, back, and arms were hurting! I finally got out of bed and once more, took baby aspirin - this time I took 4 rather than just 1. The pain didn't go away. I took my Blood Pressure, and I knew enough to know that there was trouble in the making.
My Blood Pressure was dropping and my heart rate had risen to well over 100 (it should be in the 70 - 90 range.) Around 8 a.m. (4 hours after my pains had started), I called our daughter Gale, a RN. A good "tongue thrashing" by said daughter for not calling earlier, a trip to the ER, IV meds to get the heart rate down and the blood thinned (it had gotten so thick it was unable to be drawn), a Heart Cath, a few days in the hospital, a diagnosis of AFib, and a handful of new prescriptions later....and I was now among the "elderly" (I do hate that word!) that must take meds.
I could not help but wonder why my heart issues happened AFTER things had gotten better, in our house. As our daughter Robbie (who made the trip home from Texas to help out) said "Mom, this was a wake up call". I didn't have a stroke, and I didn't have a heart attack, but I had been given notice that I needed to start taking better care of the caregiver: me!
I know, without a doubt, that it's my honey who got the worst end of this deal. I'll continue to do everything within my power to assure that his journey is as comfortable as possible....and I'll try to take better care of me while I'm taking care of him.
Please feel free to leave a comment: